Nebraska, 2016

Hail and Damaging Winds in Nebraska, May 26, 2016

May 26, 2016 · NWS LBF · 3 events in 2 counties and zones

Isolated thunderstorms developed across far southwestern Nebraska in the vicinity of a stalled out frontal boundary during the early evening hours of May 26th. The storms produced some large hail over Frontier and strong winds over Frontier and southern Lincoln counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed across far southwestern Nebraska in the vicinity of a stalled out frontal boundary during the early evening hours of May 26th. The storms produced some large hail over Frontier and strong winds over Frontier and southern Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 26, 6:02 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 26, 6:02 PM CST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
702 PM CDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 337 PM CDT Thu May 26 2016

The 18Z sounding indicates quite a bit of low-level dry air present
over the North Platte area. As a result, any thunderstorm
development will take a little longer than anticipated to get going
across our region. Have lowered PoPs into slight chance/low chance
until after 00Z Friday when the best chance for any thunderstorm
development is expected. While thunderstorms tonight are not out of
the question, there is also a good chance that by the time better
moisture reaches northward, overall environmental instability will
be too low to produce any severe weather and the event might just
become a heavy rain event for our area with just some embedded
thunderstorms. Overnight rainfall accumulations will be in the 0.50
to 0.75 inch range mainly south of a Imperial to North Platte to
Broken Bow line. Will stick with overnight lows in the mid-50s.

For Friday, rain showers and thunderstorms will stick around for
most of the day. Low pressure will track northeastward across the
central Plains allowing rain and thunderstorm chances to continue
through Friday. While these showers are not expected to be severe or
exceptionally heavy, it will be just enough to make conditions
messy. Rain and abundant cloud cover will result in noticeably cooler
temperatures Friday. Mid-60s to Low 70s is as high as we're going to
see tomorrow unless we can get a break in the clouds for a couple
hours.

.LONG TERM...(Friday night through Thursday)
Issued at 337 PM CDT Thu May 26 2016

Friday night through Sunday...an H700MB low will lift through
Cntl/Ern Neb Friday night. The 12z NAM and 00z ECM keep this low
closed while the GFS...SREF and Canadian models suggest a more open
wave. The model timing in all solns is fairly close which produces a
likely pop Friday night east of Highway 83. A blend of the
NAM...SREF and GFS models suggests clearing should move into Wrn Neb
by 12z Saturday morning. This clearing line moves east very slowly
Saturday with wrap around showers and thunderstorms continuing
across Ncntl Neb.

Rain chances fall off Saturday night across Ncntl Neb leaving
isolated showers and thunderstorms across Wrn Neb. The operative
storm mode Friday night through Sunday will be elevated
thunderstorms versus sfc based. There is little significant elevated
CAPE but the DNGNAM reflectivity product shows some very strong
returns along and east of the H700MB low track through Cntl Neb
Saturday. This is likely the result of cold air aloft with H500mb
temperatures hovering around -15C.

High temperatures Saturday have trended down to mid 70s owing to the
expected cloud cover. This forecast uses 4 blended guidance data
sets plus bias correction...EKD...ECS...MAV and MET. A blend of
deterministic model data plus bias correction produces lower 70s for
highs Saturday. Highs Sunday of 75 to 80 are in place using the
model data. More sun is expected.

Sunday night through Thursday...a closed H500mb low will drop
through western Canada and swirl through the Nrn Plains Monday and
Tuesday. The GFS ensemble suggests likely pops during this time. The
GFS and ECM support this but mainly across Ncntl Neb closer to the
corridor of return moisture which the GFS shows over the Missouri
Basin. Pops are held to 50 percent for this reason and mainly for
eastern portions of Ncntl Neb.

The upper low should send a cold front through the fcst area some
time Tuesday or Tuesday night cooling highs Tuesday and Wednesday
into the Upper 60s to Lower 70s. Otherwise highs in the mid to upper
70s are expected. This is close to a blend of the EKD guidance the
operational GFS and ECM plus bias correction for all three data sets.
Drier air and low rain chances are in place for Wednesday and
Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 702 PM CDT Thu May 26 2016

Thunderstorms and rainshowers will spread north into southwest
Nebraska this evening and spread north across the western Nebraska
Sandhills over night. Ceilings will initially be in the vfr
categories along with visibilities. As the storms increase in
coverage ceilings will lower into mvfr categories through the
early morning on Friday. Widespread moderate to heavy rain is
expected after midnight with visibilities lowering into the mvfr
category with rainshowers and fog. Ceilings will begin to lift
through Friday afternoon.

&&

.HYDROLOGY...
Issued at 337 PM CDT Thu May 26 2016

Additional releases of water from Lake McConaughy is expected to
continue. This will cause the North Platte River at North Platte to
rise into moderate flooding (6.5 ft) and approach major flooding
(7.0 ft). At this time, the water levels on the South Platte River
are not expected to reach flood stage, however, the levels will
remain high. Increased flows on both the North and South Platte
rivers are are expected through June. In addition to increased
releases, heavy rain is forecasted over the next several days, which
will only add to the rising river levels.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Power
HYDROLOGY...Kulik
Hazardous weather outlook, May 26, 3:16 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT THU MAY 26 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-272130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
416 PM CDT THU MAY 26 2016 /316 PM MDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY FOR MUCH OF THE REGION THIS EVENING AND
TONIGHT. THE GREATEST CHANCE OF SEVERE WEATHER IS LOCATED
GENERALLY EAST OF A LINE FROM OGALLALA TO BUTTE DURING THE EVENING
HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING
WINDS...LOCALLY VERY HEAVY RAINFALL...AND POSSIBLY A TORNADO.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG
AND EAST OF U.S. HIGHWAY 83 ON FRIDAY. LARGE HAIL AND WIND DAMAGE
ARE THE PRIMARY CONCERNS.

THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY THROUGH WEDNESDAY.
THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS BELOW FLOOD STAGE THROUGH THE
WEEKEND. HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHEAST
COLORADO THURSDAY AND FRIDAY WHICH COULD CAUSE RISES IN THE SOUTH
PLATTE RIVER NEXT WEEK. AT THIS TIME THE RIVER IS EXPECTED TO
REMAIN BELOW FLOOD STAGE...BUT WILL NEED TO BE MONITORED CLOSELY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

DS

In the hours before

Special weather statement, May 26, 4:04 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 PM MDT THU MAY 26 2016

NEZ004-262245-
SHERIDAN NE-
404 PM MDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 445 PM MDT...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILD HORSE BUTTE...OR 17 MILES NORTH OF ALLIANCE...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITH LAKE STATE WILDLIFE MANAGEMENT AREA AND DIAMOND LAKE.

THIS INCLUDES HIGHWAY 250 BETWEEN MILE MARKERS 13 AND 35.

LAT...LON 4254 10239 4221 10236 4224 10275 4244 10275
      4244 10277 4249 10277
TIME...MOT...LOC 2203Z 265DEG 27KT 4235 10288

SNIVELY

The radar

The North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Frontier

When
May 26, 7:30 PM CST
Where
Frontier County, 0.53 mi E of Stockville
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -100.370

Thunderstorm Wind, Frontier

When
May 26, 9:20 PM CST
Where
Frontier County, 2.76 mi S of Maywood
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.630, -100.620

Wind gusts estimated at 80 MPH.

Thunderstorm Wind, Lincoln

When
May 26, 9:35 PM CST
Where
Lincoln County, 1.38 mi N of Wellfleet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.770, -100.730

Thunderstorm wind gusts estimated at 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633969, 633971, 633972.